Tornadoes · United States · Wyoming · 2008

EF0 tornado, Chugwater to Wheatland, Wyoming, May 23, 2008

From Chugwater to Wheatland, this EF0 tornado ran 20.5 miles across Platte County on May 23, 2008, touching down at 3:26 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2008
Touchdown
3:26 PM MDT (21:26 UTC)
Lifted
3:56 PM MDT (21:56 UTC)
On the ground
30 minutes
Path length
20.5 miles (33.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Platte County
Touchdown point
41.803, -104.800
Lift-off point
42.100, -104.808
Record number
0805231526-01

What the Weather Service recorded

For a second day in a row severe thunderstorms moved across parts of far southeastern Wyoming and produced hail and some tornadoes. The tornadoes remained generally over open country.

Tornado remained over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:41 UTC and running to 00:15 UTC.

Issued (UTC)ExpiredProductOffice
04:56 UTC23:00 UTCFlood WarningCYS
18:41 UTC00:15 UTCTornado WatchCYS
21:22 UTC22:15 UTCSevere Thunderstorm WarningCYS
21:40 UTC22:30 UTCTornado WarningCYS
22:05 UTC22:30 UTCTornado WarningCYS
22:25 UTC23:30 UTCSevere Thunderstorm WarningCYS
22:30 UTC23:15 UTCSevere Thunderstorm WarningCYS
23:10 UTC01:14 UTCFlood WarningCYS
23:21 UTC23:45 UTCTornado WarningCYS
23:45 UTC23:58 UTCSevere Thunderstorm WarningCYS
23:53 UTC00:06 UTCTornado WarningCYS
00:15 UTC02:03 UTCTornado WatchCYS
01:08 UTC23:56 UTCFlood WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 23, 2:36 PM MDT, 50 minutes earlier.

Area forecast discussion, May 23, 2:36 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT FRI MAY 23 2008

.SHORT TERM...UPPER JET WILL BE OVER THE NEB PANHANDLE THIS
EVENING. UPPER LOW WILL RETROGRADE OFF THE NORTHERN CA COAST
TONIGHT. MOIST SOUTHEAST FLOW WILL CONTINUE AT THE SURFACE WITH
SOUTHWEST FLOW ALOFT. THIS WILL RESULT IN LOW AND MID LEVEL WIND
SHEAR...BOTH DIRECTIONAL AND SPEED. A STRONG PIECE OF ENERGY WILL
MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY EAST OF
THE LARAMIE RANGE. MODERATELY UNSTABLE AIRMASS COMBINED WITH THE
DYNAMICS WILL RESULT IN A CHANCE OF SEVERE THUNDERSTORMS ACROSS
MUCH OF THE CWA THROUGH THIS EVENING. LARGE HAIL AND A FEW
TORNADOES WILL BE THE MAIN THREATS WITH THE STORMS. SW FLOW WILL
CONT ALOFT SAT BUT SHEAR PROFILES WILL NOT BE AS STRONG AS SURFACE
WINDS SHIFT TO THE SW. AIRMASS WILL BE MORE STABLE SAT AFTERNOON
AND EVENING...THEREFORE EXPECT ONLY GENERAL TYPE THUNDERSTORMS.
STRONG WINDS IN NEB PANHANDLE SHOULD DECREASE BY 9 PM THIS EVENING
AS GRADIENT BEGINS TO RELAX.

.LONG TERM...SUNDAY MORNING THROUGH FRIDAY AFTERNOON MAY 30TH.

SUNDAY...RELATIVELY QUIESCENT DAY AS LOW AMPLITUDE SHORTWAVE RIDGING
PREVAILS ACROSS EASTERN WYOMING. LOW/MID LEVELS OF THE ATMOSPHERE
WILL BE RELATIVELY DRY DUE TO WEST FLOW THUS ONLY 10-25 PERCENT OF
AFTERNOON AND EVENING THUNDERSTORM COVERAGE EXPECTED...WITH NO
SEVERE STORMS ANTICIPATED DUE TO LIMITED SHEAR AND BUOYANCY.

MEMORIAL DAY...COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD SUNDAY
NIGHT WITH MOIST UPSLOPE LOW LEVEL DAY TWO FLOW OCCURRING IN THE POST
COLD FRONTAL AIRMASS. LOW/MID LEVEL INSTABILITY AXIS WILL DEVELOP
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA IN LOW AND MID LEVEL
THETA-E RIDGE AXISES. WITH DECENT SHEAR AND BUOYANCY...MECHANICAL
LIFT FROM LOW LEVEL UPSLOPE AND SHORTWAVE TROUGH MOVING ACROSS AT
PEAK HEATING...EXPECT SCATTERED TO NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS ACROSS FAR SOUTHEAST WYOMING AND
SOUTHWEST NEBRASKA. HAVE ADDED MENTION OF AFTERNOON AND EVENING
SEVERE THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND SOUTHWEST
NEBRASKA IN INSTABILITY AXIS.

TUESDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN...
MOST NUMEROUS EAST OF THE LARAMIE RANGE IN UPSLOPE FLOW REGIME.
EXPECT MORE LIMITED THUNDERSTORM COVERAGE DUE TO RISING HEIGHTS
ALOFT AND DECREASE ON LOW/MID LEVEL MOISTURE. SEVERE THUNDERSTORMS
LOOK LESS LIKELY.

WEDNESDAY...EVEN DRIER AS HEIGHTS ALOFT RISE WITH SHORTWAVE RIDGING
DEVELOPING ACROSS EASTERN WYOMING AND NEBRASKA. ONLY ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ON TAP WITH LESS LOW/MID LEVEL
MOISTURE.

THURSDAY...DRY SOUTHWEST FLOW ALOFT PREVAILS. WITH WARM MID LEVEL
TEMPERATURES ACTING AS A CAPPING INVERSION ALONG WITH RELATIVELY DRY
LOW LEVELS...ONLY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS
ON TAP.

FRIDAY...GFS HINTS AT MORE UNSETTLED PATTERN WITH TROUGHING ALOFT
ACROSS MONTANA AND WYOMING. FOR NOW...WILL STICK WITH STATUS QUO AND
KEEP MINIMAL AFTERNOON THUNDERSTORMS IN THE FORECAST.   RUBIN

&&

.AVIATION...VFR CONDITIONS WILL OCCUR WEST OF THE LARAMIE RANGE
TONIGHT AND SATURDAY...WHILE AREAS OF MVFR AND IFR WILL OCCUR THIS
AFTERNOON THROUGH SATURDAY EAST OF THE LARAMIE RANGE DUE TO
THUNDERSTORMS AND LOW CLOUDS. GUSTY SURFACE WINDS WILL OCCUR IN
THE NEBRASKA PANHANDLE THROUGH MID EVENING WITH SOUTHEAST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...WIND ADVISORY UNTIL 9 PM FRIDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...KMD
LONG TERM....RUBIN
Hazardous weather outlook, May 23, 10:20 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008

NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING.  THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.

ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.

THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 23, 1:43 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
05/23/2008  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

0127 PM     HAIL             7 NE CHEYENNE           41.22N 104.70W
05/23/2008  M0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

0132 PM     HAIL             3 SE CHEYENNE           41.11N 104.75W
05/23/2008  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

0133 PM     HAIL             2 SE CHEYENNE           41.12N 104.76W
05/23/2008  E0.25 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, May 23, 2:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0133 PM     FUNNEL CLOUD     10 SE CHEYENNE          41.04N 104.66W
05/23/2008                   LARAMIE            WY   TRAINED SPOTTER

            SITED SOUTH OF ARCHER

0133 PM     HAIL             11 SE CHEYENNE          41.03N 104.64W
05/23/2008  E1.25 INCH       LARAMIE            WY   UTILITY COMPANY

            AT WATER TREATMENT PLANT

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Local storm report, May 23, 2:16 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0159 PM     FUNNEL CLOUD     10 SE CHEYENNE          41.04N 104.66W
05/23/2008                   LARAMIE            WY   TRAINED SPOTTER

            SITED SOUTH OF ARCHER

0209 PM     HAIL             11 SE CHEYENNE          41.03N 104.64W
05/23/2008  E1.25 INCH       LARAMIE            WY   UTILITY COMPANY

            AT WATER TREATMENT PLANT

0210 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Local storm report, May 23, 3:16 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          12 NW CHEYENNE          41.27N 104.96W
05/23/2008                   LARAMIE            WY   TRAINED SPOTTER

            ON THE GROUND FOR ABOUT 5 MIN.

&&

BCHAPMAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.4 hours before the tornado, 267 km from the path. May 23, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92151, lifted condensation level 974 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 87 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92151 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
87 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

2.6 hours after it, 267 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -96110, lifted condensation level 2168 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 9 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-96110 J/kg
Surface CAPE
84 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the touchdown began at 21:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCTORNADO12 Nnw CheyenneLaramie, WYTORNADO WEST OF INTERSTATE 25 TRACKED FROM MILE MARKER 25 TO 39 FROM 315 PM THROUGH 400 PM MDT.
21:35 UTCHAIL 0.881 S WheatlandPlatte, WY
21:58 UTCHAIL 17 E WheatlandPlatte, WYSIZED FROM PEA TO QUARTER. ABOUT ONE INCH OF RAIN. GROUND COVERED WITH HAIL
22:00 UTCTORNADO7 E WheatlandPlatte, WYGOLFBALL SIZED HAIL ALSO.
22:31 UTCHAIL 1GuernseyPlatte, WYSIZE RANGE FROM DIME TO QUARTER.
00:15 UTCFUNNEL CLOUD1 W YoderGoshen, WY
00:15 UTCTORNADO5 W YoderGoshen, WYMOBILE HOME HAD ITS ROOF REMOVED BY A TORNADO EARLIER THIS EVENING. TIME WAS ESTIMATED.
00:15 UTCTORNADOHawk SpringsGoshen, WY
00:16 UTCTORNADO5 W YoderGoshen, WYMOBILE HOME HAD ITS ROOF REMOVED BY A TORNADO EARLIER THIS EVENING. TIME WAS ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of May 23, 2008

78 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 234:02 PM CDTEF0Gove, KS0.525
May 233:13 PM MDTEF1Laramie, WY2.7100
May 234:20 PM CDTEF0Gove, KS4.5400
May 234:29 PM CDTEF0Finney, KS1.575
May 233:33 PM MDTEF0Weld, CO0.125
May 234:34 PM CDTEF1Gove, KS5.0200$50,000
May 234:35 PM CDTEF2Gove, KS14.01,760$1.8 million
May 235:01 PM CDTEF1Lane, KS8.11,220
May 234:09 PM MDTEF0Laramie, WY2.375
May 235:10 PM CDTEF1Graham, KS14.0400$15,000
May 235:13 PM CDTEF1Lane, KS1.0150$65,000
May 235:15 PM CDTEF0Lane, KS3.275
May 235:22 PM CDTEF0Lane, KS1.750
May 235:24 PM CDTEF0Gray, KS0.7100
May 235:35 PM CDTEF1Lane, KS4.4150
May 235:35 PM CDTEF0Gove, KS5.0100
May 235:45 PM CDTEF0Lane, KS1.350
May 236:10 PM CDTEF4Quinter tornado, KS11.41,3202$2.5 million
May 236:25 PM CDTEF0Hodgeman, KS5.775
May 235:26 PM MDTEF1Goshen, WY24.475$10,000
May 235:33 PM MDTEF0Cheyenne, CO0.525
May 236:37 PM CDTEF0Clark, KS2.1100
May 236:52 PM CDTEF0Ness, KS1.660
May 236:52 PM CDTEF0Sheridan, KS4.0750
May 236:58 PM CDTEF0Ness, KS3.6100
May 236:00 PM MDTEF1Weld, CO0.150
May 237:01 PM CDTEF0Clark, KS2.5100
May 237:05 PM CDTEF0Wichita, KS0.525
May 237:07 PM CDTEF2Ness, KS11.81,410
May 236:10 PM MDTEF0Kimball, NE2.950
May 237:15 PM CDTEF0Sheridan, KS6.1350
May 237:25 PM CDTEF2Ness, KS1.175
May 237:25 PM CDTEF3Clark, KS20.93,170
May 237:29 PM CDTEF3Ness, KS9.0715
May 237:42 PM CDTEF1Clark, KS7.1600
May 237:43 PM CDTEF1Clark, KS1.1100
May 237:49 PM CDTEF1Trego, KS8.1900
May 237:58 PM CDTEF2Trego, KS9.01,760
May 238:03 PM CDTEF3Harper, OK5.01,100
May 238:11 PM CDTEF0Kiowa, KS1.275
May 238:17 PM CDTEF2Trego, KS8.2250
May 238:17 PM CDTEF0Kiowa, KS1.2175
May 238:28 PM CDTEF1Ellis, KS2.21501
May 238:34 PM CDTEF0Kiowa, KS0.520
May 238:35 PM CDTEF0Kiowa, KS1.675
May 238:40 PM CDTEF0Ellis, KS5.6150
May 238:44 PM CDTEF1Trego, KS5.5200
May 238:56 PM CDTEF0Kiowa, KS1.050
May 238:58 PM CDTEF0Harper, OK to KS9.1125$10,000
May 238:59 PM CDTEF3Comanche, OK to KS11.0980$20,000
May 239:07 PM CDTEF1Trego, KS6.4300
May 239:08 PM CDTEF1Ellis, KS4.3450$60,000
May 239:08 PM CDTEF0Kiowa, KS6.4125
May 239:16 PM CDTEF0Ellis, KS0.850
May 239:16 PM CDTEF3Edwards, KS18.21,9351
May 239:22 PM CDTEF0Barber, KS4.6150
May 239:26 PM CDTEF0Clark, KS4.5100
May 239:26 PM CDTEF1Ford, KS6.1150$145,000
May 239:30 PM CDTEF1Comanche, KS6.0300
May 239:41 PM CDTEF0Barber, KS4.0100

All 79 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.